Psychiatry and Clinical Psychopharmacology
Case Report

Hyperammonemic encephalopathy without hepatic dysfunction due to treatment with valproate: four cases and a mini review

1.

Child and Adolescent Psychiatry Department, Gülhane Research and Training Hospital, Ankara, Turkey

2.

Psychiatry Department, Gülhane Research and Training Hospital, Ankara, Turkey

3.

Child and Adolescent Psychiatry Department, Sami Ulus Child Hospital, Ankara, Turkey

4.

Child and Adolescent Psychiatry Department, Aksaray State Hospital, Aksaray, Turkey

Psychiatry and Clinical Psychopharmacology 2018; 28: 448-460
DOI: 10.1080/24750573.2018.1448133
Read: 723 Downloads: 508 Published: 10 February 2021

Divalproex sodium/valproic acid (VPA) is an antiepileptic drug which is frequently prescribed in neurology and psychiatric clinics. Common side effects of VPA are side effects of the digestive system, weight gain, tremor, sedation, hematologic side effects and hair loss. Valproate-induced hyperammonemia is almost seen in 50% of patients treated with VPA, some of which may develop encephalopathy. Valproate-induced hyperammonemic encephalopathy (NE) is a well-known subject and there are numerous publications in the current literature. Although there is substantial evidence for this side effect in patients with neurological disorders, the data in the psychiatric area are limited. When we look at publications, it seems that VHE is seen more often because it starts earlier in psychiatric patients, but we think that it is often missed. Here, we presented five cases in which we followed up and treated with VHE diagnosis in our clinic within one year and other reports published previously in a table.

Files
EISSN 2475-0581